Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Bismarck, ND

June 3, 2019Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2019, 3:18 PM CDT for Bottineau County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2019, 3:18 PM CDT (20:18 UTC)
Expired
Jun 3, 2019, 4:00 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bottineau County, ND

The radar

The Minot AFB radar (KMBX), 66 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KBIS 032018
SVRBIS
NDC009-032100-
/O.NEW.KBIS.SV.W.0013.190603T2018Z-190603T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
318 PM CDT Mon Jun 3 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bottineau County in north central North Dakota...

* Until 400 PM CDT.

* At 318 PM CDT, a severe thunderstorm was located 9 miles west of
  Lake Metigoshe State Park, or 12 miles north of Bottineau, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Metigoshe State Park around 350 PM CDT.

Other locations impacted by this severe thunderstorm include Carbury
and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4890 10020 4887 10054 4890 10085 4900 10089
      4900 10024
TIME...MOT...LOC 2018Z 260DEG 15KT 4900 10053 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
1 follow-up statement
756 
WWUS53 KBIS 032050
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
350 PM CDT Mon Jun 3 2019

NDC009-032100-
/O.CON.KBIS.SV.W.0013.000000T0000Z-190603T2100Z/
Bottineau ND-
350 PM CDT Mon Jun 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN BOTTINEAU COUNTY...

At 350 PM CDT, a severe thunderstorm was located over Lake Metigoshe
State Park, or 14 miles north of Bottineau, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Bottineau County, including the following locations...
Carbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4890 10020 4887 10054 4889 10072 4900 10070
      4900 10024
TIME...MOT...LOC 2050Z 260DEG 15KT 4902 10033 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:49 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 3, 12:49 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1249 PM CDT Mon Jun 3 2019

.UPDATE...
Issued at 1231 PM CDT Mon Jun 3 2019

Latest satellite information shows the convective temperatures
have been exceeded across the western third of the state, in the
vicinity of a warm frontal boundary. Later tonight and Tuesday a
cold front will approach from the northwest.

We still are anticipating scattered thunderstorms by mid to late
afternoon. Latest CAM runs show convective initiation between
19-21z or 2 to 4 pm CDT. Models show light winds aloft this
afternoon, with 5 to 10 KTS at h300 mb west, so teh shear is
greatly lacking for severe thunderstorms. But with best CAPE
values close to 2800 those storms that due initiate will have
some instability. So expect at least a marginal severe hail
threat across the west with the southwest still looking a bit
better.

UPDATE Issued at 928 AM CDT Mon Jun 3 2019

Current forecast trending ok so far. Expect some scattered
thunderstorms this afternoon and evening. Cape is decent but the
shear is very weak. So rather disorganized cells expected with
some large hail possible.

UPDATE Issued at 634 AM CDT Mon Jun 3 2019

Minor changes this morning in sky cover and dewpoints. Increased sky
cover mention just a bit due to area of mid/high clouds across
southern North Dakota. Dewpoints had risen higher than earlier
forecast over the western third of North Dakota. This is the sector
just east of a low pressure trough extending from a low over
southern Alberta to north central and southeastern Montana, to
eastern Wyoming. Dewpoints there had risen to the upper 50s and
lower 60s.

Otherwise, fog had developed in the Hettinger area, where the
temperature had dropped to the lower 50s. Surrounding areas were
reporting temperatures in the mid and upper 50s, with no fog
reported. The visibility in Hettinger has been varying from 1/4 mile
to up to 4 miles...and this fog appears to be very localized in
nature. Have issued a special weather statement addressing the fog.
We would expect that the fog should be dissipating within an hour or
so after sunrise.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Mon Jun 3 2019

Thunderstorm chances this afternoon and tonight highlight the short
term forecast period.

Currently, surface low pressure was over southern Alberta, with a
trough extending south across central Montana/Wyoming. Dry high
pressure was over Ontario and the western Great Lakes states. This
has set up a good southerly wind fetch from the southern Plains
northward into the Dakotas and Manitoba. West of the western trough
was a drier warm sector over western Montana/wyoming where dewpoints
were mainly in the 40s F.

The surface low is forecast to move eastward into Saskatchewan
today, with the attending surface trough approaching the western
Dakotas late this afternoon/early evening. This trough should serve
as the focus for scattered thunderstorms. Steep low and mid level
lapse rates will be in place, with CAPE values of 1000-1500 J/kg.
East of this trough, dewpoints reaching into the upper 50s and lower
60s are forecast today across much of central North Dakota, with the
James Valley seeing mid 60s F dewpoints. Models are forecasting CAPE
values of 1500-3000+ J/kg there, but no boundary feature to kick off
thunderstorms. The southerly low level jet has become well
established through the US Plains and its northward extend was
already reaching well into Manitoba/Saskatchewan this morning.
Should some mid/upper level impulse move through the west-east flow
aloft, this may be enough to set off some convection. The short term
high res CAM models are suggesting that thunderstorm development
favors the western trough area of eastern MT/WY and the western
Dakota border late this afternoon. 0-6km bulk shear values are
forecast to be in the 15-20 knot range over western North Dakota,
thus we are anticipating a marginal risk of severe storms this
afternoon and evening in western and parts of central ND.

Tonight the surface low continues moving east, reaching southern
Manitoba by daybreak Tuesday morning, with the attendant trough
reaching the central Dakotas. Meanwhile a trailing cold front
extending from the low moves into northwestern North Dakota after
midnight. We expect the showers and thunderstorms to continue to
expand/move eastward tonight, moving into the higher CAPE
environment.

Otherwise, highs today will be well into the 80s F, with lower 90s
possible in the northwest and north central where soil moisture
content is lower due to a lack of springtime rainfall. Lows tonight
are forecast to be in the upper 50s to mid 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT Mon Jun 3 2019

A summer-like pattern will persist this week with highs mainly in
the 80s F and slight chances of storms, before a cooling trend
arrives by next weekend along with a greater chance of storms.

On Tuesday, the aforementioned low moves southeast from southern
Manitoba into northern Minnesota, with the cold front following,
moving southeastward through North Dakota. Look for a breezy day
with northwest winds of 15 to 25 mph. Cooler and drier air moving in
as well, with highs ranging from around 80 in the northwest to the
upper 80s in the James Valley. Tuesday night should be very
comfortable (cooler and less humid) with lows in the 50s with
dewpoints in the 30s and 40s.

Otherwise, broad westerly flow aloft will be in place Tuesday
through Thursday, with low-amplitude impulses embedded in the flow
potentially generating convection. Low-grade precipitation chances
dominate the forecast Wednesday and Thursday.

The 00z models were consistent in advertising a deepening trough
moving into the Pacific Northwest by Friday and turning flow aloft
southwesterly across the Northern Plains. This will yield a
background environment more favorable for organized convection,
particularly as the trough passage occurs this weekend. Warm with
highs in the 80s Friday, but cooler in the 60s/70s Saturday, and 60s
Sunday/Monday after the upper low/trough passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM CDT Mon Jun 3 2019

A trough of low pressure across southern Canada will be the focus
for widely scattered thunderstorms as it moves east through teh
region. VFR is expected. Timing of the thunderstorms is too
uncertain to include in TAFS, but convection should occur mainly
between 22-06z

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...JV
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Jun 3, 12:52 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1252 PM CDT Mon Jun 3 2019

NDZ001>005-009>013-017>023-025-035>037-046>048-050-051-041800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
1252 PM CDT Mon Jun 3 2019 /1152 AM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms may develop over the western half of North
Dakota this afternoon, then expand and move eastward into central
North Dakota this evening. A few of these storms could become
strong to severe with the main threats being large hail up to
quarter size and damaging winds up to 60 mph. The risk of a few
severe thunderstorms is greatest from about 3 PM to 9 PM CDT, or 2
PM to 8 PM MDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ031>034-040>045-041800-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
1252 PM CDT Mon Jun 3 2019 /1152 AM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The Storm Prediction center has forecast a marginal risk of severe
storms across southwestern and south central North Dakota.

Scattered thunderstorms may develop over the western half of North
Dakota this afternoon, then expand and move eastward into central
North Dakota this evening. A few of these storms could become
strong to severe with the main threats being large hail up to
quarter size and damaging winds up to 60 mph. The risk of a few
severe thunderstorms is greatest from about 3 PM to 9 PM CDT, or 2
PM to 8 PM MDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

waa

In the hours before

Local storm report, Jun 3, 10:10 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 SW MEDORA             46.87N 103.58W
06/02/2019  E1.75 INCH       BILLINGS           ND   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER REPORTED THAT HIS
            DAUGHTER ONE MILE TO HIS SOUTH ESTIMATED
            HAIL UP TO GOLF BALL SIZE WITH POSSIBLE ROOF
            DAMAGE. TIME ESTIMATED BY RADAR.

&&

ZH
Local storm report, Jun 3, 10:53 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 AM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 E RHAME               46.24N 103.61W
06/02/2019  M1.25 INCH       BOWMAN             ND   COCORAHS

            DELAYED REPORT. COCORAHS REPORT OF HALF
            DOLLAR SIZE HAIL THAT LAST 10 MINUTES AND
            DENTED CARS. TIME ESTIMATED FROM RADAR.

&&

ZH
Special weather statement, Jun 3, 2:07 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
207 PM CDT Mon Jun 3 2019

NDZ009-017-031945-
McKenzie ND-Williams ND-
207 PM CDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located near
Fort Union Trading Post, or 16 miles north of Sidney, moving east at
10 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
East Fairview, Fort Union Trading Post, Trenton, Cartwright and Fort
Buford State Historical Site.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4808 10404 4816 10385 4787 10375 4785 10404
TIME...MOT...LOC 1907Z 253DEG 8KT 4795 10408

HARGROVE
Special weather statement, Jun 3, 2:41 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
241 PM CDT Mon Jun 3 2019

NDZ004-032015-
Bottineau ND-
241 PM CDT Mon Jun 3 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOTTINEAU COUNTY
UNTIL 315 PM CDT...

At 241 PM CDT, a strong thunderstorm was located near Souris, or 15
miles northwest of Bottineau, moving east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Souris, Lake Metigoshe State Park, Carbury and Roth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4891 10028 4886 10081 4900 10085 4900 10032
TIME...MOT...LOC 1941Z 255DEG 21KT 4895 10072

MJONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:00 PM CDTSevere Thunderstorm WarningBISSlope17 min
Jun 2, 7:11 PM CDTSevere Thunderstorm WarningBISSlope49 min
Jun 2, 8:07 PM CDTSpecial Weather StatementBISBowman38 min
Jun 2, 8:25 PM CDTSevere Thunderstorm WarningBISBowman50 min
Jun 3, 2:07 PM CDTSpecial Weather StatementBISMcKenzie38 min
Jun 3, 2:41 PM CDTSpecial Weather StatementBISBottineau34 min
Jun 3, 2:45 PM CDTSevere Thunderstorm WarningBISBottineau30 min
Jun 3, 3:59 PM CDTSevere Thunderstorm WarningBISBottineau46 min
Jun 3, 5:31 PM CDTSpecial Weather StatementBISMountrail44 min
Jun 3, 5:57 PM CDTSpecial Weather StatementBISBurke48 min
Jun 3, 6:09 PM CDTSevere Thunderstorm WarningBISMountrail51 min
Jun 3, 6:36 PM CDTSpecial Weather StatementBISBillings39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.